Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 31, 2018, 2:51 PM MDT for 20 counties in Idaho. It took effect at Aug 1, 2018, 12:00 PM MDT. It was in force for 9 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2018, 2:51 PM MDT (20:51 UTC)
- In effect from
- Aug 1, 2018, 12:00 PM MDT
- Expired
- Aug 1, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:05 PM MDT | TSTM WND GST 46 | Blue Dome, ID | MESONET STATION ARLBLU. |
| Aug 1, 4:05 PM MDT | TSTM WND GST 50 | 1 Ene Howe, ID | MESONET STATION ARLHOW. |
| Aug 1, 4:20 PM MDT | TSTM WND GST 56 | 7 S Howe, ID | MESONET STATION ARLBAS. |
| Aug 1, 4:25 PM MDT | TSTM WND GST 57 | 10 Sse Howe, ID | MESONET STATION ARLNRF. |
| Aug 1, 4:30 PM MDT | TSTM WND GST 63 | 12 Nw Atomic City, ID | MESONET STATION ARLTRA. |
| Aug 1, 4:34 PM MDT | TSTM WND GST 50 | 7 Ssw Idmon, ID | MESONET STATION TT437. |
| Aug 1, 4:40 PM MDT | TSTM WND GST 48 | 9 Nw Atomic City, ID | MESONET STATION ARL690. |
| Aug 1, 5:25 PM MDT | TSTM WND GST 47 | 11 W Osgood, ID | MESONET STATION ARLKET. |
| Aug 1, 5:30 PM MDT | TSTM WND GST 45 | St. Anthony, ID | IMET REPORTS WINDS BLEW PORTA POTTIES ACROSS THE PARKING LOT AT THE GRASSY RIDGE FIRE INCIDENT COMMAND POST. |
| Aug 1, 6:00 PM MDT | TSTM WND GST 55 | 1 Nw Idaho Falls, ID | MESONET STATION ITD15, 1 NW IDAHO FALLS. |
| Aug 1, 6:00 PM MDT | NON-TSTM WND GST 55 | 1 Nw Idaho Falls, ID | MESONET STATION ITD15, 1 NW IDAHO FALLS. |
| Aug 1, 8:45 PM MDT | TSTM WND GST 62 | Bern, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3735 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121 WWUS85 KPIH 312051 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 251 PM MDT Tue Jul 31 2018 IDZ475-476-011200- /O.NEW.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 251 PM MDT Tue Jul 31 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Wednesday. * AFFECTED AREA...Fire weather zone 475 East Salmon River Mountains. Fire weather zone 476 Lemhi and Lost River Range. * THUNDERSTORM COVERAGE...Widely scattered to scattered thunderstorms are forecast. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cores may produce up to 0.15 inch rain. * HIGHEST THREAT...is located in the Lemhi and Lost River Range, generally northeast of Mackay. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ413-427-011200- /O.NEW.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/ Caribou Range/Caribou NF- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 251 PM MDT Tue Jul 31 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413 AND 427... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Wednesday. * AFFECTED AREA...Fire weather zone 413 Caribou Range/Caribou National Forest. Fire weather zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cores may produce up to 0.15 inch rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-011200- /O.NEW.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 251 PM MDT Tue Jul 31 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 410... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Wednesday. * AFFECTED AREA...North half fire weather zone 410 Upper Snake River Valley/Idaho Falls BLM. * THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. Isolated thunderstorms are forecast in the south half of the fire zone. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cores may produce up to 0.15 inch rain. * HIGHEST THREAT...is located north of a line from Arco to Driggs. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$
3 follow-up statements
270 WWUS85 KPIH 011010 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 410 AM MDT Wed Aug 1 2018 IDZ475-476-012100- /O.CON.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 410 AM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire weather zone 475 East Salmon River Mountains. Fire weather zone 476 Lemhi and Lost River Range. * THUNDERSTORM COVERAGE...Widely scattered to scattered thunderstorms are forecast. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cells may produce up to 0.15 inch rain. * HIGHEST THREAT...is located in the Lemhi and Lost River Range, generally northeast of Mackay. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ413-427-012100- /O.CON.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/ Caribou Range/Caribou NF- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 410 AM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413 AND 427... * AFFECTED AREA...Fire weather zone 413 Caribou Range/Caribou National Forest. Fire weather zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cells may produce up to 0.15 inch rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-012100- /O.CON.KPIH.FW.W.0003.180801T1800Z-180802T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 410 AM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 410... * AFFECTED AREA...North half fire weather zone 410 Upper Snake River Valley/Idaho Falls BLM. * THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. Isolated thunderstorms are forecast in the south half of the fire zone. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cells may produce up to 0.15 inch rain. * HIGHEST THREAT...is located north of a line from Arco to Driggs. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$
697 WWUS85 KPIH 011955 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 155 PM MDT Wed Aug 1 2018 IDZ475-476-020300- /O.CON.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 155 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire weather zone 475 East Salmon River Mountains. Fire weather zone 476 Lemhi and Lost River Range. * THUNDERSTORM COVERAGE...Widely scattered to scattered thunderstorms are forecast. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cells may produce up to 0.15 inch rain. * HIGHEST THREAT...is located in the Lemhi and Lost River Range, generally northeast of Mackay. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ413-427-020300- /O.CON.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/ Caribou Range/Caribou NF- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 155 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413 AND 427... * AFFECTED AREA...Fire weather zone 413 Caribou Range/Caribou National Forest. Fire weather zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cells may produce up to 0.15 inch rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-020300- /O.CON.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 155 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 410... * AFFECTED AREA...North half fire weather zone 410 Upper Snake River Valley/Idaho Falls BLM. * THUNDERSTORM COVERAGE...Scattered thunderstorms are forecast. Isolated thunderstorms are forecast in the south half of the fire zone. * PRECIPITATION...Storms are expected to transition to a hybrid between wet and dry. Storm cells may produce up to 0.15 inch rain. * HIGHEST THREAT...is located north of a line from Arco to Driggs. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact evens deemed critical by the National Weather Service and area fire management agencies. && $$
034 WWUS85 KPIH 020251 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 851 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 410, 413, 427, 475 AND 476... IDZ475-476-020400- /O.EXP.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 851 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... Isolated showers and perhaps a thunderstorm are possible for the rest of the night. Since coverage has greatly decreased, we will let the warning expire. $$ IDZ413-427-020400- /O.EXP.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/ Caribou Range/Caribou NF- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 851 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 413 AND 427... Isolated showers and thunderstorms remain around the Soda Springs and Bear Lake areas this evening. Those will push east into Wyoming in the next couple of hours. Since coverage has greatly decreased, we will let the warning expire. $$ IDZ410-020400- /O.EXP.KPIH.FW.W.0003.000000T0000Z-180802T0300Z/ Upper Snake River Valley/Idaho Falls BLM- 851 PM MDT Wed Aug 1 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 410... Isolated showers and thunderstorms remain across the Teton Valley south to Swan Valley. Those will push east into Wyoming in the next couple of hours. Since coverage has greatly decreased, we will let the warning expire $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:37 PM MDT, 14 minutes earlier.
Area forecast discussion, Jul 31, 2:37 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 237 PM MDT Tue Jul 31 2018 .DISCUSSION...Today Through Next Tuesday. Heat will be the main story today across SE Idaho, as high temperatures are projected to reach the upper 90s across lower elevations from the central Snake Plain southward. HeatRisk guidance is brushing near Heat Advisory criteria today into tonight, but concur with the overnight shift that the need for an advisory is marginal, with qualifying values covering less than half of any given forecast zone. In addition, quite a bit of smoke and haze remains across the region per surface observations and GOES-16 satellite imagery, and some scattered high-level cloud cover is starting to push into the western half of the forecast area. How much these factors might influence high temps is uncertain, but if anything it nudges our confidence further away from considering a Heat Advisory. See the CLIMATE section below for more on our ongoing heat wave. We do also carry a slight chance (15-25%) of isolated showers/t-storms this afternoon and tonight across the Central Mntns, Upper Snake Highlands, and western Southern Highlands. High-res HREF ensemble CAMs are carrying some echoes, but are generally not showing significant cores with very limited activity on the 40 dBZ paintball plot, reinforcing our thinking that activity will be quite isolated with limited t-storm potential. With very dry air in the low levels and strong inverted-V soundings/modest DCAPE values, but otherwise unimpressive instability and shear, greatest threats from any storms today/tonight will be gusty winds and lightning strikes, with very little precip expected to reach the ground. Greater monsoonal moisture will surge into ID Wed, with a chance of showers/t-storms everywhere. The two corridors most favored by the HREF ensemble and even NAM/GFS guidance are across the Central Mntns, Upper Snake Plain, Island Park region, and Teton Valley, and then across the Southern Highlands and Bear Lake region. For these two zones we've added scattered t-storm coverage, isolated in between. NAM forecast soundings show PWAT values rising into the 0.75 to 1.00 inch range, indicative of that increasing mid- level moisture, while soundings continue to show inverted-V signatures with LCLs at or above the melting layer and impressive DCAPE values reaching 1,000 to 1,500 J/kg. Thunderstorms should still be somewhat dry, but heavy downpours will be possible with the stronger cells, and strong downdraft/outflow winds in excess of 50 MPH will still be the greatest threat along with perhaps some hail. Some increased deep-layer wind shear up to 35 knots (best to the north) may aide in a bit in storm organization and longevity. A severe thunderstorm cannot be ruled out with strong damaging winds the greatest threat, although meager surface instability may be a limiting factor. Lightning and gusty winds will remain key concerns for fire weather partners, and with scattered coverage expected, we have issued Red Flag Warnings for large portions of the area. See the FIRE WEATHER section below for details. We will have to monitor morning cloud cover, as this could limit afternoon instability. We hold on to a chance of some showers/t-storms for some of our mountain ranges Thurs afternoon/eve, but otherwise Thurs kicks off a drying trend as a weak cold front crosses the region. This will usher in much drier air/low RH values along with higher winds Thurs and Fri afternoons, both of which may reach critical thresholds to necessitate additional Red Flag Warnings. Beyond Fri, we currently hold the forecast dry, but it should be noted that this is a low- confidence forecast with both the GFS/ECMWF hinting at a disturbance Sun. The models then diverge significantly as the GFS builds a ridge over the region with continued dry conditions, while the EC and Canadian bring a strong low pressure system/attendant trough across the northern Rockies. Expect adjustments to the forecast as we watch how the models trend with these features. - KSmith/DMH && .AVIATION... Upper ridge beginning to shift east across the region today. Moisture streaming east from Oregon producing light radar returns in mainly upper level cloud shield. Expect any convection that could develop today to be dry with little precipitation reaching the ground. Thus, VFR conditions expected to continue, though wind gusts >40 MPH will be possible. Best chances of this activity impacting terminals will be at KSUN early, transitioning east through the evening with VCSH for KDIJ. Cannot rule out weak convection continuing overnight, but much better chances occur during the day Wednesday. KPIH currently appears to have the least chance to be affected by thunder, but do anticipate threat is enough to have VCTS for that terminal during the afternoon. - DMH && .FIRE WEATHER... Moisture beginning to work into the region under the apex of upper level ridge. Isolated dry thunderstorms remain possible through the evening for almost all but the Snake Plain. Depth of moisture increases tonight through Wednesday, with greater coverage of thunderstorms expected during the day. Storms transition to hybrid wet/dry, though limiting factor could be early cloud cover. Have pulled early trigger on Red Flag Warning for Wednesday afternoon and early evening for widely scattered or better thunderstorm coverage. Upper trough transitions east across the panhandle into Montana on Thursday, dragging surface frontal boundary with it. Thunder expected to remain a potential threat mainly ahead of the surface boundary. Much drier air pushes into the region behind the front, and combined with deep mixing, expect winds and humidities to exceed critical thresholds. These conditions continue into Friday. Thus once thunder threat decreases, both days look to be another Red Flag day just for different criteria, and anticipate that will be issued or extended on upcoming shifts. Model trends continue to shift toward East Idaho remaining under the influence of weak Pacific energy. There is not a lot of confidence in an increased threat of thunder across the region, so forecast remains dry. Winds however do appear to be stronger, and this may be a concern depending on the humidities moving toward the weekend. - DMH && .CLIMATE... A historic long-duration heat wave continues into yet another week across SE Idaho. Pocatello Airport (KPIH) continues to add to it's all-time record for longest streak of high temperatures at or above 90 since records began in 1939 that started back on July 4th, now sitting at 28 consecutive days as of today. Pocatello also continues to sit in 10th Place for highest July mean average temp as of Mon 07/30/18 at 73.5 degrees, which dropped just slightly and is holding us shy of the 9th Place value of 73.8 degrees from July of 1975. Burley Airport (KBYI) is sitting at 20 consecutive days at or above 90 as of today, holding it in 4th Place for longest streak since records began there in 1948. 3rd Place is 21 days ending August 20th, 1981. It is possible that some of our other non-climate sites have broken into the Top 10 for longest streaks at or above 90 as well this month. This heat wave has been historic in it's persistence and duration, but not necessarily for extreme values. Only a few days have approached 100 degrees, and only a couple record high temps have been tied this month at our climate sites. As discussed in the DISCUSSION section above, today is slated to be one of the hottest days we have observed so far this summer, with high temperatures forecast to reach the upper 90s in lower elevations from the Snake Plain southward. Even with a light haze of smoke hanging over large portions of the region today and some high clouds observed on satellite pushing east across western ID, temperatures at Pocatello and Burley have already exceeded 90. Tomorrow will provide a slim shot to break the streak, with increased cloud cover due to showers and t-storms. Cooler temps Fri and Sat following a frontal passage may provide a slightly better chance of breaking the heat wave. Stay tuned. - KSmith/DMH && .AIR STAGNATION... Varying degrees of degraded air quality are expected to continue across SE Idaho for at least the next several days due to numerous wildfires burning across the Pacific Northwest. Haze/smoke remains evident today on both GOES-16 satellite imagery and surface observations, with local diurnal wind trends governing which areas will see the most smoke at any given time. The Sharps fire continues to be our greatest local contributor, but the HRRR smoke model clearly shows large smoke plumes advecting in from CA, OR, and NV as well. The Idaho Department of Environmental Quality (ID DEQ) currently rates air quality "Moderate" across the lower Snake Plain and eastern Magic Valley, meaning that air quality is acceptable, however, for some pollutants there may be a moderate health concern for a very small number of people who are unusually sensitive to air pollution. Air quality is now rated "Unhealthy for Sensitive Groups" in the Central Mntns. In general, the greatest smoke pooling will occur at night in valleys/lower elevations, and this is when the greatest impacts may be noticed. Have maintained mention of areas of smoke in the weather grids through at least Thurs morning. Some relief is possible by Thurs/Fri as a weak cold front ushers in stronger afternoon/eve winds across the region. - KSmith/DMH/NP && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Wednesday for IDZ410-413- 427-475-476. &&
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.